A rapid response code was called for a patient because of new-onset hypotension. The patient was a 52-year-old male with a known history of adrenal insufficiency and asthma admitted one day prior because of pneumonia and was being treated with ceftriaxone and azithromycin. He was chronically on prednisone 5 mg daily as outpatient for primary adrenal insufficiency. Per the bedside nurse (RN), the patient appeared lethargic compared to when he was admitted to the hospital.
Temperature: 102.0 °F, oral
Blood Pressure: 85/60 mmHg
Heart Rate: 110 beats per min, sinus tachycardia with peaked T waves on telemetry ( Fig. 56.1 )
Respiratory Rate: 20 breaths per min
Pulse Oximetry: 92% on 4 L O 2 via nasal cannula
Focused Physical Examination
A quick exam revealed a middle-aged male in no apparent distress. He was awake but appeared lethargic, with slow but appropriate responses to questions. During the exam, it was noted that he was becoming more somnolent, and beads of sweat were starting to form over his forehead. He stated that he felt sick to his stomach and started to dry heave. A cardiac exam showed tachycardia with regular heart sounds. There were rhonchi noted over the left posterior lung fields on the lung exam. The neurological exam was non-focal.
A cardiac monitor and pads were attached to the patient. Two large-bore IVs were established, and a 1 L bolus of Ringer’s lactate was started. Point-of-care-test (POCT) blood glucose level was checked, which was noted to be 60 mg/dL. He was administered 25 g of dextrose 50% IV. A stat EKG was negative for any acute ischemic changes; however, it showed peaked T waves in most leads. Stat blood tests were drawn. Complete blood count (CBC) and troponin tests were unremarkable. A comprehensive metabolic panel was concerning for a mild acute kidney injury and potassium level of 5.5 mEq/dL. Lactate was elevated at 4 mmol/L. His blood pressure failed to improve midway through the 1 L fluid bolus, and his clinical condition, especially his mental status, started deteriorating. Due to worsening hemodynamics, vasopressor support with norepinephrine was initiated. 100 mg IV hydrocortisone was administered for the suspicion of adrenal crisis in the setting of sepsis. Blood cultures were obtained, broad-spectrum antibiotics were ordered, and the patient was transferred to the intensive care unit (ICU) for further care.
Adrenal crisis in the setting of sepsis.
Adrenal glands are a vital part of the human stress response system. Adrenal glands are the effector organ in the hypothalamic-pituitary-adrenal (HPA) axis, essential for the successful adaptive response to stress. The HPA axis is shown in Figure. 56.2 . Adrenal insufficiency can arise from defects at any level along the HPA axis. These causes are discussed in Table 56.1 .
|Adrenal insufficiency||Level of defect||Hormone deficiency||Exam findings||Labs|
|Primary||Adrenal gland||Glucocorticoid + Mineralocorticoid||Hypotension|